Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 5, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Mar 29, 2003, 5:31 PM EST for Fluvanna County, Louisa County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2003, 5:31 PM EST (22:31 UTC)
- Expired
- Mar 29, 2003, 6:15 PM EST
- In force
- 44 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Fluvanna County, VA, Louisa County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
380
WUUS51 KAKQ 292231
SVRAKQ
VAC065-109-292315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
531 PM EST SAT MAR 29 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FLUVANNA COUNTY IN CENTRAL VIRGINIA
LOUISA COUNTY IN CENTRAL VIRGINIA
* UNTIL 615 PM EST
* AT 531 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER STAGE JUNCTION...MOVING NORTHEAST AT 15
MPH.
* THE SEVERE THUNDERSTORM WILL REACH...
KENTS STORE AROUND 535 PM
FERNCLIFF AROUND 550 PM
YANCEYVILLE AROUND 605 PM
APPLE GROVE AROUND 610 PM
CUCKOO AND LOUISA AIRPORT AROUND 615 PM
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF NICKELS.
LAT...LON 3783 7801 3783 7811 3776 7818 3785 7826
3806 7800 3791 7781 3788 7786
$$
REILLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:26 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 29, 3:26 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 326 PM EST SAT MAR 29 2003 MAR IS A VRY CHANGEABLE MONTH...AND WELL SEE THAT UNFOLD B4 THE MONTH ENDS. SFC CDFNT JUST ABT E OF MTNS ATTM...AND WL BE CRSG THE FA TNGT. FNT WL HANG JUST OFF THE CST SUN AS WV OF LOW PRES DVLPS NR THE MDATLC CST. AT THE SAME TIME...COLDER AMS SETTLES ACRS RGN...AND LEADS TO SHARP CONTRAST IN CONDS FM THIS AFTN TO SUN AFTN. W/ COLDER AMS COMING IN...SUM CONCERN OVR WINTRY PCPN BY SUN AFTN/EVE...ESP FOR AREAS OF HIER TERRAIN IN NW AND W AREAS OF FA. CLIMO STILL SUGGS THAT THERE IS A CHC (ALBEIT LOW CONFIDENCE) FOR STEADY PD OF WINTRY PCPN (FAVORING SN??). RMNG CHILLY SUN NGT THRU MON NGT...THEN TEMPS MODERATING FOR THE REST OF THE WK AS LOW AMPLIFYING RDG MVS TO THE ERN CONUS. SHORT TERM: ATTN TURNING TO AREAS OF CNVTN DVLPMNT (MNLY ALG-E OF I95). SUM CONCERN FOR ENHANCED WND GSTS AND LRG HAIL...WL CONT TO MONITOR SITU. WL CONT TO HV SHRAS/TSRAS THRU MDNGT AS FNT ENTERS AREA. LINGERING MSTR AFT MDNGT...W/ INSTABILITY ABT GONE...WL GO W/ RA LIKELY ALL AREAS. MDL SNDGS (BOTH ETA/GFS) SUGG TURNING COLDER (ABV BNDRY LYR) DURG SUN. THESE SITUS USUALLY FAVOR HIER ELEVATIONS FOR MIX W//CHGOVR TO SN WHL LWR ELEVATIONS (AND GENLY E OF I95) RMN RA. FM SNDGS...ANY SUCH PSBL CHGOVR WUD BE BTWN 18 AND 21Z FOR W AND NW AREAS OF FA AS TEMPS FALL INTO MID AND/OR UPR 30S AND FRZG LVLS FALL TO ARND 2KFT. W/ LOW PRES PULLING AWAY TO THE ENE SUN NGT...WL TAPER OFF/END PCPN FM W TO E. DECENT LLVL CAA SUN NGT AND MON...KPS TEMPS WELL BLO SEASONAL NRMLS. SUM CONCERN FOR SUB-FRZG READINGS MON NGT...HWVR...WAA CLDNS FM THE WNW BEGIN TO ARRIVE AND CUD PREVENT MAX COOLING. SFC FNTL BNDRY BCMS DRAPED OVR RGN LT TUE/TUE NGT THEN BEGINS TO PUSH NNE WED. EXTENDED: APRS NICE STRETCH OF WX THU AND FRI...W/ MUCH WRMR TEMPS ON SWLY WNDS. WL GO W/ HI TEMPS WELL ABV SEASONAL NRMLS. ?S ABT ANOTHER FNT ENTERING THE AREA FM THE NW LT FRI INTO SAT...WL GIVE IT MR TM FOR STUDY/BETTER CONSENSUS B4 ADDING ANY PCPN CHCS. FCSTID = 25 SBY 45 45 33 46 / 80 80 70 10 OXB 45 45 34 46 / 80 80 70 10 ECG 51 51 35 50 / 80 80 70 10 ORF 49 49 36 49 / 80 80 70 10 PHF 49 49 34 49 / 80 80 70 10 AKQ 48 48 32 50 / 80 80 60 10 RIC 46 46 31 49 / 80 80 50 10 FVX 42 42 28 50 / 80 80 50 10 .AKQ... .MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. .NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT. .VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR AND AND VA PRTN CHES BAY.
Hazardous weather outlook, Mar 29, 4:40 AM EST, 12 hours 51 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 440 AM EST SAT MAR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... PROLONGED RAINFALL SATURDAY NIGHT AND SUNDAY MAY CAUSE RIVERS TO RISE TO NEAR OR ABOVE BANKFULL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. 33 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Mar 29, 4:31 PM EST, 1 hour before
NCZ013-014-VAZ092-093-096-292215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
431 PM EST SAT MAR 29 2003
...STRONG THUNDERSTORMS MOVING INTO INTERIOR SOUTHEAST VIRGINIA...
AT 431 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
HUNTERDALE TO 2 MILES WEST OF CHOWAN BEACH TO 13 MILES SOUTH OF
PROCTORS CORNER...MOVING NORTHEAST AT 30 MPH.
THE THUNDERSTORMS WILL REACH...
AHOSKIE AND SEDLEY AROUND 435 PM
FRANKLIN AND WINTON AROUND 440 PM
BERLIN AND LEES MILL AROUND 445 PM
COFIELD AND TUNIS AROUND 450 PM
IVOR AND CARRSVILLE AROUND 455 PM
EURE AND ELWOOD AROUND 500 PM
WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT
DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF
1/2 TO 3/4 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
25
&&
LAT...LON 3686 7701 3646 7695 3605 7705 3649 7663
3691 7652 3730 7659Special weather statement, Mar 29, 4:56 PM EST, 35 minutes before
VAZ048-049-061-062-292230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 456 PM EST SAT MAR 29 2003 ...THUNDERSTORMS DEVELOPING OVER PORTIONS OF THE EASTERN VIRGINIA PIEDMONT... AT 5 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS...DEVELOPING SOUTHWARD OUT OF THE CULPEPER AREA...INTO LOUISA AND FLUVANNA COUNTIES. OVER THE NEXT HOUR OR SO...THE STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY. SMALL HAIL AND DANGEROUS LIGHTNING WILL BE POSSIBLE WITH THESE STORMS. STAY TUNED FOR ANY POSSIBLE WARNINGS...SHOULD THE STORMS INTENSIFY FURTHER. REILLY
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 6:32 PM EST | Severe Thunderstorm Warning | AKQ | Caroline | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.